Why am I Running from Cancer?

Why am I Running from Cancer?. . . check out this post for an explanation

Friday, July 30, 2010

Tired – Blah – Just one of those weeks

We all have these type of weeks . . . don’t we?

I have been absent from bloggie land this last week. Although I have been reading blogs – I haven’t commented . . . just didn’t have anything to say. There are just times that the days slide by and it doesn’t seem like we get our “normal” load of things done. Well this was one of those weeks.


I have been feeling blah since Monday. As a little background – as part of my adjuvant treatment (after chemo, surgery, and radiation) I have been on Arimidex for the last 5 years, a drug that works to block the effect of estrogen. Since my cancer was estrogen positive, Arimidex was the drug of choice. The “gold standard” is to be on this drug for 5 years. My time was up in May. My oncologist and I have been talking about whether to extend the Arimidex or stop. Since this is a relatively new drug, there are no studies showing long-term results. There are current studies going on to see if taking this drug longer than 5 years continues to be beneficial or not. Since my cancer was quite aggressive and staged at IIIb – my Oncologist and I decided at my last appointment that I would continue on the Arimidex. The downside of taking Arimidex is that because it lowers the amount of estrogen in the body, less estrogen reaches bone cells, which can lead to bone thinning and weakening and a higher-than-average risk of broken bones . . . and eventually Osteoporosis

My recent bone density test, (I got the results last Friday), showed Severe Osteopenia – which is the name that the medical community calls the stage before Osteoporosis. It isn’t a disease in itself (in my opinion) – simply a warning that significant bone loss has already occurred. Not everyone with Osteopenia will develop Osteoporosis. To offset the bone loss I was prescribed Fosamax. I was in a pissy mood last Friday and Saturday. Mad that this was happening to me. After all, weigh bearing exercise like running is one of the ways to prevent Osteoporosis.

I finally decided that whether I continued on with the Arimidex or not (I am now rethinking staying on it) – I need to take the Fosamax because my bones were already in questionable shape. So on Monday I took my first Fosamax – it is taken once a week. Monday came and went and I felt OK. Well I woke up on Tuesday and was suppose to run 6 miles . . . I only made it 2 miles all the while thinking that my shoulders and back and neck were really sore from my 45 mile bike ride on Sunday. So I cut the run short and went home to stretch. Well the achy pain continued throughout the day and then I finally had the “ah ha” moment . . . muscle and bone aching is one of the side effects of Fosamax. AAAAAAACK!!!!! So all week I have been feeling like I got hit by a bus. Neck, back, shoulders, hips, knees . . . all hurt.

In the exercise arena – it has been a slow week: On Tuesday I ran 2 miles and biked to work, on Wednesday I had a GREAT 9 X 400 repeat session and ran 5 ½ miles this morning. Tomorrow I am planning on running again – I would like to get in a long run of 12 miles and also have bike rides planned for both Saturday and Sunday. The MS 150 is next weekend – so this weekend will be the last longer training rides that I do before the ride.

I emailed my Dr. about the side effects of the Fosamax and she suggested that I wait a couple of weeks before taking my next dose. She knows that I am doing the MS 150 bike ride and then the Madison Mini Marathon two weeks later – so my plan right now is to wait until the Mini is over and then give the Fosamax another try.

Sounds like a plan. And we all need a plan.

PEACE

3 comments:

  1. Meds! I certainly have a love/hate relationship with them. Good plan delaying the Fosamax...hang in there, you're doing an amazing job getting those workouts in through all this!

    ReplyDelete
  2. You are such an inspiration to me. Whenever I feel tired on a run, I think about you and how you battle through so much.

    Keep up the good work and keep on inspiring others!

    ReplyDelete
  3. Hang in there girl. I hope not taking the meds for a bit might help you. Sounds like a rough ride, and I hope you are getting your energy back soon.

    ReplyDelete